Texas, 2023

Hail and Damaging Winds in Texas, June 21, 2023

June 21, 2023 · NWS FWD · 11 events in 5 counties and zones

An outflow boundary generated by storms in Oklahoma and a dryline encroachment from the west both helped kick off strong to severe thunderstorms across parts of the region on the afternoon and evening of Wednesday June 21. Storms in Navarro, Freestone, and Leon counties produced significant damaging winds including large areas of notable tree damage, a train derailment in Navarro County, and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An outflow boundary generated by storms in Oklahoma and a dryline encroachment from the west both helped kick off strong to severe thunderstorms across parts of the region on the afternoon and evening of Wednesday June 21. Storms in Navarro, Freestone, and Leon counties produced significant damaging winds including large areas of notable tree damage, a train derailment in Navarro County, and collapsed electrical tower trusses in Freestone County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 21, 1:08 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 21, 1:08 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
208 PM CDT Wed Jun 21 2023

...New Long Term...

.SHORT TERM... /Issued 202 PM CDT Wed Jun 21 2023/
/Through Thursday/

Scattered showers and occasional storms are blossoming from
western North/Central Texas into southern Oklahoma. It's possible
this activity will spread further south and east through the
afternoon, but the main round of showers and storms is still
expected to arrive later tonight. Meanwhile, an overzealous MCS
continues to move through southeast Oklahoma but is on a weakening
trend at this time. This activity produced an outflow boundary
that is currently approaching the Red River. This boundary may
try to interact with the ongoing showers and storms, mainly giving
them an extra source of lift and potentially increasing their
intensity. If this occurs, we can't rule out a strong or
potentially severe storm with this early round of convection with
hail and damaging winds being the primary hazards. Otherwise,
this activity should remain sub-severe without the presence of
any other mesoscale forcing mechanisms.

A dryline continues to sharpen across West Texas and should serve
as a focus for additional convective development within the next
few hours. Guidance seems to be in slightly better agreement that
these storms will develop into an MCS that will approach our area
late this evening. On the other hand, the eastward extent of the
complex of storms is still largely disagreed upon as it'll have to
work against an increasingly stable environment as it moves east.
It's possible this activity will remain west of I-35 or
potentially even Highway 281, but a more widespread line of storms
still remains in the realm of possibilities. What transpires
tonight will largely be influenced by the development/evolution of
any cold pools; therefore, PoPs have been broad-brushed overnight
to reflect the uncertainty and possibilities in how this activity
will evolve as it nears/moves through our area.

Despite all of the uncertainty that still plagues the forecast,
severe weather will be possible with any storms that enter the
area, with hail and damaging winds being the primary hazards.
We're becoming increasingly concerned about the wind potential, as
winds near or in excess of 75 mph may be possible, particularly
in any bowing segments that develop. Make sure you have multiple
ways to receive warnings before you head to bed tonight.

The MCS will gradually move SE through the overnight hours,
eventually exiting into Central/Southeast TX sometime Thursday
morning. We could see showers and storms linger for at least some
of the morning/day, as recent CAMs continue to hint at potential
redevelopment behind the departing line. With this in mind, we'll
maintain at least a low potential for storms into the early
afternoon for portions of the area.

Outside of storm chances, our Excessive Heat Warning remains in
effect for the remainder of today across most of North and Central
Texas. High temperatures in the 90s to low 100s combined with
continued very high humidity will result in heat index values as
high as 110-120 degrees. Thankfully, we should see some relief
from the oppressive heat on Thursday as the mid-level ridge shifts
slightly further west/southwest. While it will still be hot and
humid, high temperatures should remain in the 90s with heat index
values mostly between 100-103 degrees or less. The main exception
will be across portions of Central Texas where we could meet Heat
Advisory criteria. This is also the area that has the best
potential for seeing lingering showers and storms, so we'll hold
off on any issuance for now.

Barnes

&&

.LONG TERM... /NEW/
/Friday and Beyond/

With the upper ridge shifting to the southwest, northwest flow aloft
may help usher in overnight convection Thursday night into Friday
morning. This "ring of fire" pattern will be around Friday night
into Saturday morning as well and bring another round of overnight
convection. Strong to severe storms are possible with large hail
and damaging winds as the primary threats. Along with the
possibility of welcomed rainfall, this upper-level pattern also
brings temperatures down closer to normal values for the region as
we close out the work week.

Over the weekend, the ridge will build and shift eastward over our
area again, which will raise temperatures to around the century
mark. Fortunately, dewpoint temperatures are not expected to be
nearly as high as they have been so far this week, and that forecast
will keep apparent temperatures from going too high. That being
said, we will likely have conditions that warrant head advisory
issuance by early next week.

By Monday, a cold front will approach the Red River and may bring
some relief, albeit small, from the heat. However, it is not
expected to push too far into North Texas, and even those who do see
the front pass will only experience minor temperature drops.
Otherwise, dry, hot conditions will be around next week as well.

Schroeder

&&

.AVIATION... /Issued 109 PM CDT Wed Jun 21 2023/
/18Z TAFs/

Main Concerns:

- Isolated to scattered thunderstorms are possible for the next
  few hours.
- A complex of thunderstorms in SE Oklahoma may clip the BYP
  corner post shortly but is expected to remain outside of D10.
- Monitoring the potential for an NE wind shift with the arrival
  of an outflow boundary from the storms in Oklahoma.
- Another complex of showers and thunderstorms is expected late
  tonight and may impact most or all terminals into Thursday
  morning.

Discussion:
While virga was seen most of the morning, an uptick in showers has
been observed over the past hour on the north side of D10. Some of
these showers produced isolated lightning strikes, warranting the
introduction of VCTS into the TAF. Another region of developing
showers and thunderstorms is being observed across western North
TX and southern OK. These will continue to approach the Metroplex,
and may necessitate an extension of the VCTS currently in the TAF.

In addition to the showers and storms, an outflow boundary
continues to barrel through southern Oklahoma. It's possible this
will reach the Metroplex within the next 3 hours which would
result in a wind shift out of the NE. We will continue to monitor
this feature as it approaches the Red River, as we may need to
include a brief window of NE winds toward the mid afternoon time
period.

Finally, another complex of thunderstorms is expected to develop
across West Texas later this evening and will approach the
terminals late tonight. Still not confident enough to include TSRA
at this time, but it may be warranted in the near future
especially for KACT and western D10 terminals. Some of these
storms may be severe with damaging winds and large hail.

Showers/storms should eventually exit the region Thursday morning,
with VFR expected for the remainder of the period. ESE winds
around 10 knots will prevail outside of any showers/storms.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    76  93  75  92  78 /  40  20  30  20  20
Waco                76  93  76  94  78 /  40  20  20  20  10
Paris               72  90  70  87  73 /  10  10  20  20  10
Denton              74  93  74  93  77 /  30  20  30  20  20
McKinney            74  91  73  89  75 /  30  20  30  20  20
Dallas              76  93  76  91  79 /  40  20  30  20  20
Terrell             74  91  74  91  76 /  30  20  20  20  20
Corsicana           76  93  75  93  78 /  40  30  20  20  10
Temple              76  96  75  97  77 /  40  20  20  10  10
Mineral Wells       74  93  73  94  75 /  40  10  30  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ091>094-105-123.

Excessive Heat Warning until 8 PM CDT this evening for
TXZ100>104-115>122-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Jun 21, 1:37 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
237 PM CDT Wed Jun 21 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
237 PM CDT Wed Jun 21 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Oppressive heat and humidity this afternoon and evening will
increase the threat for heat-related illnesses if precautions are
not taken. Make sure to drink plenty of water, wear light-colored
clothing, and take frequent breaks if spending time outdoors.

Strong to severe thunderstorms are possible late this evening and
tonight. Large hail and damaging winds are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Low thunderstorm chances continue Thursday and again late Friday
with a couple overnight thunderstorm complexes possible. A few
thunderstorms may become strong to severe and contain large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 21, 1:26 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
226 PM CDT Wed Jun 21 2023

TXZ092-212000-
Cooke TX-
226 PM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of central Cooke County
through 300 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hubert H Moss Lake, or 11 miles northwest of Gainesville, moving
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gainesville, Lindsay, Callisburg, Hubert H Moss Lake, Valley View and
Marysville.

This includes Interstate 35 between mile markers 490 and 503.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3381 9721 3380 9721 3378 9719 3376 9719
      3372 9716 3372 9711 3374 9708 3370 9700
      3353 9717 3371 9742 3386 9730
TIME...MOT...LOC 1925Z 305DEG 22KT 3375 9729

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Langfeld
Special weather statement, Jun 21, 1:53 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
253 PM CDT Wed Jun 21 2023

TXZ103-212030-
Denton TX-
253 PM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of northwestern Denton
County through 330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sanger, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Denton, Corinth, Sanger, Celina, Krum, Argyle, Shady Shores, Aubrey,
Krugerville, Cross Roads, Ray Roberts Park Isle Du Bois, Ray Roberts
Park Johnson Branch, Oak Point, Lincoln Park, Providence Village,
Bolivar, Lake Ray Roberts and Lewisville Lake.

This includes the following highways...
 Interstate 35 between mile markers 468 and 481.
 Interstate 35W between mile markers 77 and 85.
 Interstate 35E between mile markers 460 and 466.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3342 9720 3342 9706 3328 9685 3308 9721
      3339 9737 3343 9723
TIME...MOT...LOC 1953Z 312DEG 25KT 3334 9717

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Langfeld

The radar

The Dallas/Ft Worth radar (KFWS), 73 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Denton

When
June 21, 2:25 PM CST
Where
Denton County, 3.48 mi E of Mayhill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.202, -97.090

Thunderstorm Wind, Navarro

When
June 21, 4:08 PM CST
Where
Navarro County, Rice
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.230, -96.500

Two building roofs were damaged by thunderstorm winds. Tree damage was also reported in the area.

Thunderstorm Wind, Navarro

When
June 21, 4:23 PM CST
Where
Navarro County, Corsicana Muni Arpt
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
32.030, -96.400

Thunderstorm Wind, Navarro

When
June 21, 4:25 PM CST
Where
Navarro County, 0.53 mi SW of Powell
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
32.116, -96.337

Twenty-four to twenty-six train cars were derailed by high thunderstorm winds near the intersection of Highway 31 and SE CR 0080 in Powell, stretching west along the railroad towards Corsicana.

Thunderstorm Wind, Freestone

When
June 21, 5:05 PM CST
Where
Freestone County, Teague
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.620, -96.280

Downburst and straight-line winds caused tree and roof damage in Teague. Time was estimated by radar.

Thunderstorm Wind, Freestone

When
June 21, 5:10 PM CST
Where
Freestone County, Donie
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.470, -96.230

Downburst and straight-line winds caused tree and roof damage in Donie. Time was estimated by radar.

Thunderstorm Wind, Freestone

When
June 21, 5:10 PM CST to 5:30 PM CST
Where
Freestone County, 2.05 mi S of Fairfield to 7.84 mi SSE of Dew
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
31.691, -96.166

Downburst and straight-line winds caused considerable damage along a line from south of Fairfield in Freestone County to Buffalo in Leon County. Notable, consistent tree damage was observed along Interstate 45 with large trees uprooted and at least one electrical tower partially bent. Along SH 164 west of Buffalo but just inside the Freestone County line, four electrical tower trusses were collapsed. Additional information about the damage in Buffalo is explained in the Leon County entry.

Thunderstorm Wind, Limestone

When
June 21, 5:14 PM CST
Where
Limestone County, 1.37 mi WSW of Groesbeck
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.520, -96.540

A roof was blown off a preschool approximately 1 mile west of Groesbeck.

Hail, Freestone

When
June 21, 5:15 PM CST
Where
Freestone County, Wortham
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.780, -96.470

Thunderstorm Wind, Leon

When
June 21, 5:25 PM CST to 5:45 PM CST
Where
Leon County, Buffalo
Measured
78 kt (90 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
31.470, -96.070

Downburst and straight-line winds caused considerable damage along a line from south of Fairfield in Freestone County to Buffalo in Leon County. Notable, consistent tree damage was observed along Interstate 45 with large trees uprooted. Along SH 164 west of Buffalo but just inside the Freestone County line, four electrical tower trusses were collapsed. In and around Buffalo, considerable tree damage was noted including large limbs that fell on roofs. Billboards were damaged, at least one hotel roof was damaged, and many other structures suffered roof damage. Additional information about the damage in Freestone is explained in the Freestone County entry.

Thunderstorm Wind, Leon

When
June 21, 6:00 PM CST
Where
Leon County, 1.79 mi S of Loavor Leona
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.094, -95.972

A parked 18-wheeler with a box trailer was flipped, and a nearby utility pole was bent.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112333, 1109566, 1109539, 1109570, 1109545, 1109552, 1109559, 1109543, 1109538, 1109560, 1109564.